Hail, Platte
- When
- May 9, 3:27 PM MST to 3:28 PM MST
- Where
- Platte County, 10 mi N of Wheatland
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.195, -104.970
Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail during the late afternnon of May 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong upper impulse moving northeastward from the central Rockies to the High Plains interacted with upslope flow with moist unstable air to produce large hail during the late afternnon of May 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 1:11 PM MST, 2 hours 16 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 239 PM MDT MON MAY 9 2011 WYZ101>119-101200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4 COUNTIES UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN PANHANDLE THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER NEAR HENRY AND MITCHELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT MON MAY 9 2011 WYZ101-103-105-107-092200- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY-SHIRLEY BASIN WY- 313 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE...NORTHERN ALBANY AND EXTREME NORTHWESTERN PLATTE COUNTIES UNTIL 400 PM MDT... AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF LITTLE MEDICINE SCHOOL TO 12 MILES NORTHWEST OF GARRETT...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BOXELDER... LAPRELE RESERVOIR... DEER CREEK... GLENROCK... WINDY PEAK... I-25 EXIT 151... I-25 EXIT 156... I-25 EXIT 165... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 126 AND 175. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CONVERSE COUNTY UNTIL 9 PM. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MSW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SHIRLEY BASIN 42.35N 106.21W
05/09/2011 E0.25 INCH CARBON WY CO-OP OBSERVER
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 340 PM MDT MON MAY 9 2011 WYZ101-103-092230- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 340 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE AND EXTREME NORTHERN ALBANY COUNTIES UNTIL 430 PM MDT... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF BOXELDER...OR 24 MILES SOUTHWEST OF DOUGLAS...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAPRELE RESERVOIR... I-25 EXIT 151... I-25 EXIT 146... I-25 EXIT 156... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 141 AND 158. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CONVERSE COUNTY UNTIL 9 PM. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 342 PM MDT MON MAY 9 2011 WYZ101-103-107-092230- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 342 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE...NORTHEASTERN ALBANY AND NORTHWESTERN PLATTE COUNTIES UNTIL 430 PM MDT... AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GARRETT...OR 30 MILES WEST OF WHEATLAND... MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ESTERBROOK... WINDY PEAK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PLATTE AND CONVERSE COUNTIES. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MSW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 24 S DOUGLAS 42.41N 105.39W
05/09/2011 E0.50 INCH CONVERSE WY TRAINED SPOTTER
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 24 NW WHEATLAND 42.30N 105.29W
05/09/2011 E0.50 INCH ALBANY WY TRAINED SPOTTER
HAIL RANGED IN SIZE FROM 1/2-1/4 INCH.
&&
BCHAPMANThe Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
3 hail. Local standard time, as filed.
Hail ranged from pea to golfball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295874, 295875, 295876.